Fatal dose

Vitamin A supplements claim the lives of 17 children in Assam

 
Last Updated: Saturday 04 July 2015

seventeen children have died and thousands of others have reported sick after being administered the pulse Vitamin A dose in different districts of Assam. The dose was given as part of an immunisation programme organised by the state government and aided by the United Nations Children's Fund (unicef). Even as Assam chief minister Tarun Gogoi has ordered a cbi inquiry into the incident, the Union government has set up a high-level expert committee to go into various aspects of Vitamin A administration across the country.

The vitamin supplements were given to children between the age-group of one and six, ostensibly to protect them from blindness. This was the third phase of the campaign. Unfortunately, this time the children started vomiting and became feverish a day after they were given the dose.

While the actual cause of the deaths has not yet been ascertained, a blame-game has begun. "We are almost certain that the children were affected because of an overdose of the medicine," says Bhumidhar Burman, state health minister. Two doctors and four nurses have been suspended in this connection.

Experts, however, don't buy the theory. "Very high doses of the vitamin would be needed to cause this kind of problem," says Mira Shiva, director, Voluntary Health Association of India, a non-governmental organisation. It is more likely that there is a chemical or biological contaminant present in the vitamin, she says. The vitamin samples have been sent for testing.

But unicef denies that the vitamin might be contaminated. It asserts that the present dose was a part of the vitamin that had already been administered to the children and had not caused any side-effects earlier. They feel that as a plastic cup had been provided along with the vitamin for the first time, the doctors had most likely erred while giving the drops. There is confusion regarding how exactly the dose was given. The United Nations agency has sent its own team to investigate the mysterious deaths.

Vitamin A is fat soluble. It can accumulate in the body and should be used only when required. According to Shiva, caution should be exercised while giving the supplement. It should be administered only to vitamin-deficient children. She feels that the focus should be on Vitamin A-rich foods, and blames the programme for making people dependent on artificial sources.

Subscribe to Weekly Newsletter :

Comments are moderated and will be published only after the site moderator’s approval. Please use a genuine email ID and provide your name. Selected comments may also be used in the ‘Letters’ section of the Down To Earth print edition.